Affordable Access

Ocular side effects from herbal medicines and nutritional supplements

Authors
Journal
American Journal of Ophthalmology
0002-9394
Publisher
Elsevier
Publication Date
Volume
138
Issue
4
Identifiers
DOI: 10.1016/j.ajo.2004.04.072
Disciplines
  • Medicine

Abstract

Purpose To review the more significant herbal and nutritional agents of clinical importance to ophthalmologists and describe the ocular side effects for each. World Health Organization (WHO) classification and guidelines for clinicians are provided. Design Retrospective observational case series. Methods A retrospective observational case series of reports of ocular side effects or systemic side effects from medications used for the eye from herbal medicines and nutritional supplements. Cases were collected from spontaneous reports submitted to the WHO, the Food and Drug Administration, and the National Registry of Drug-Induced Ocular Side Effects. A review of the world's literature was performed to obtain additional case reports and insight into adverse ocular reactions. Data were collected on age, gender, duration of therapy, concomitant medications, dosage, and dechallenge and rechallenge results. Results The National Registry of Drug-Induced Ocular Side Effects received 263 spontaneous reports, in addition to 60 case reports from the literature. Canthaxanthine, chamomile, Datura, Echinacea purpurea, Ginkgo biloba, licorice, niacin, and vitamin A are all associated with clinically significant ocular side effects. Conclusion Herbal medicines and nutritional supplements can cause ocular side effects. Clinicians need to recognize these adverse events, because a large segment of the population uses them, many times without the treating physician's knowledge.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Ocular side effects from herbal medicines and nutr...

on American journal of ophthalmol... May 2005

Ocular side effects from herbal medicines and nutr...

on American journal of ophthalmol... October 2004

Ocular side effects associated with dietary supple...

on Drugs of today (Barcelona, Spa... August 2005
More articles like this..